Anesthetic Sprays and Methemoglobinemia
FDA Patient Safety News: Show #11, January 2003
In a recent report, the Institute for Safe Medication Practices warned that overuse of topical anesthetic sprays can cause methemoglobinemia. This is a potentially life-threatening complication that may result in cyanosis, confusion, hemodynamic instability and coma. The report points out that these sprays, most of which contain benzocaine, are probably used millions of times each year in preparing patients for endoscopic procedures and endotracheal intubation.
The problem occurs when practitioners use multiple sprays, and sprays of longer duration than recommended. Part of the reason, according to the report, may be that clinicians don't realize that these topical anesthetics are significantly absorbed. An earlier report by ISMP notes that up to 35 percent of benzocaine applied to mucous membranes can be absorbed.
That report also cautions that in teaching hospitals, inexperienced fellows and technicians who are performing bronchoscopies may not be aware of the absorption and toxicity of topical benzocaine, and it recommends issuing reminders to new members of the house staff.
The ISMP report also points out that some of these local anesthetic products are available over the counter in the form of gargles and sprays, so that methemoglobinemia could also occur in consumers who over-use them to treat sore throats and minor injuries.
The report recommends alerting clinicians and patients about proper dosing with topical anesthetics and about the possibility of methemoglobinemia. It points out that inflamed areas absorb more of the drug. It also notes that certain patients are especially at risk, including infants under six months old, patients with cardiac problems, and those with certain hemoglobin and enzyme abnormalities.
ISMP Medication Safety Alert: Benzocaine-containing topical sprays and methemoglobinemia.